Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 57, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 6, 2012, 5:24 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2012, 5:24 PM MDT (23:24 UTC)
- Expired
- Jul 6, 2012, 6:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 22 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:37 PM MDT | TSTM WND GST 63 | 5 Sw Great Falls, MT | 63 MPH WIND MEASURED AT GREAT FALLS NWS OFFICE. VERY HEAVY RAIN. |
| Jul 6, 5:42 PM MDT | TSTM WND DMG | 3 S Great Falls, MT | POWER POLE SNAPPED AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
563 WUUS55 KTFX 062324 SVRTFX MTC013-015-070015- /O.NEW.KTFX.SV.W.0057.120706T2324Z-120707T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 524 PM MDT FRI JUL 6 2012 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... THIS INCLUDES THE CITY OF GREAT FALLS... SOUTHWESTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 615 PM MDT * AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GREAT FALLS...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BLACK EAGLE AND GREAT FALLS. WIND GUSTS TO 65 MPH ARE LIKELY WITH THIS STORM...THERE IS ALSO A POTENTIAL FOR HAIL UP TO THE SIZE OF NICKELS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4766 11082 4741 11077 4736 11154 4754 11161 TIME...MOT...LOC 2324Z 258DEG 24KT 4746 11141 $$ MPJ
2 follow-up statements
656 WWUS55 KTFX 062350 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 550 PM MDT FRI JUL 6 2012 MTC013-015-070015- /O.CON.KTFX.SV.W.0057.000000T0000Z-120707T0015Z/ CASCADE MT-CHOUTEAU MT- 550 PM MDT FRI JUL 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTHWESTERN CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES... AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR MALMSTROM AFB...OR NEAR GREAT FALLS...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND VERY HEAVY RAINFALL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4755 11152 4766 11082 4741 11077 4737 11143 TIME...MOT...LOC 2349Z 258DEG 24KT 4749 11117 $$ MPJ
654 WWUS55 KTFX 070014 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 614 PM MDT FRI JUL 6 2012 MTC013-015-070024- /O.EXP.KTFX.SV.W.0057.000000T0000Z-120707T0015Z/ CASCADE MT-CHOUTEAU MT- 614 PM MDT FRI JUL 6 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES WILL EXPIRE AT 615 PM MDT... RADAR INDICATED THAT VERY HEAVY RAIN AND WIND GUSTS UP TO 55 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4755 11152 4766 11082 4741 11077 4737 11143 TIME...MOT...LOC 0014Z 258DEG 24KT 4752 11093 $$ MPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:49 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 6, 2:49 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 249 PM MDT FRI JUL 6 2012 .DISCUSSION... THIS AFTERNOON THROUGH SUNDAY EVENING...FAIRLY QUIET CONDITIONS THIS AFTN AS WESTERN FLANK OF THE STRONG HIGH PRESSURE CENTERED OVER THE MIDWEST STATES BEGINS TO EXPAND INTO OUR REGION. AS NOTED IN THIS MORNINGS UPDATE...THE FLOW OF MONSOONAL MOISTURE HAS DRIFTED INTO COLORADO/ERN WYOMING BUT A NARROW RIBBON OF PACIFIC MOISTURE CUTTING ACROSS WESTERN MT IS CLOSE ENOUGH TO SET OFF VERY SPOTTY SHOWERS... WITH A FEW WEAK SHORT-LIVED THUNDERSTORMS...MAINLY FROM HELENA/BUTTE EAST TO LEWISTOWN. EXPECT ANY PRECIPITATION AMOUNTS FROM THIS ACTIVITY TO BE A FEW HUNDREDTHS AT BEST WITH THE CELLS DISSIPATING QUICKLY LATER THIS EVE. FORECAST MODELS STILL IN VERY GOOD AGREEMENT THAT THE UPPER RIDGE WILL CONTINUE TO STRENGTHEN...WITH THE RIDGE AXIS BECOMING ESTABLISHED RIGHT THRU CENTRAL MT DURING THE WEEKEND. THIS WILL ALLOW FOR A STEADY WARMUP OF AFTN TEMPERATURES WITH UPPER 80S TO LOW 90S TOMORROW AND LOW-MID 90S ON SUNDAY. THE MONSOONAL MOISTURE GRADUALLY REDEVELOPS AS WELL LEADING TO ISOLATED AFTN/EVE THUNDERSTORMS EACH DAY...WITH MODELS SHOWING SLIGHTLY BROADER COVERAGE OF STORMS ON SUNDAY. WITH FORECAST PRECIPITABLE WATER VALUES ONLY IN THE 0.5 TO 0.8 INCH RANGE...THE CONVECTIVE ACTIVITY WILL LIKELY BE A MIX OF WET AND DRY STORMS. WINDS WILL REMAIN LIGHT AND VARIABLE THRU THE WEEKEND. WARANAUSKAS SUNDAY NIGHT THROUGH SATURDAY...VARIABLE STRENGTH HIGH PRESSURE WILL REMAIN OVER THE REGION FOR THE LONG TERM PERIOD. SCATTERED MOISTURE ASSOCIATED WITH MONSOONAL FLOW WILL SPREAD INTO THE AREA FROM THE SOUTH. THIS WILL PRIMARILY AFFECT SOUTHWEST MONTANA WHERE BEST INSTABILITY WILL EXIST...HOWEVER THERE WILL ALSO BE CHANCES FOR SHOWERS AND THUNDERSTORMS IN CENTRAL AND NORTH-CENTRAL MONTANA AS DISTURBANCES TRAVERSE THROUGH THE FLOW. CONFIDENCE IS LOW REGARDING THE TIMING AND PLACEMENT OF DISTURBANCES AS ANY ACTIVITY LOOKS TO BE QUITE SHOWERY AND SCATTERED IN NATURE. AS A RESULT...HAVE KEPT SLIGHT CHANCE TO CHANCE POP THROUGHOUT THE FORECAST PERIOD AS MODEL AGREEMENT IS SPOTTY AT BEST. THAT BEING SAID...HIGHER TERRAIN CAN EXPECT THE MOST CONVECTIVE ACTIVITY POTENTIAL BEFORE SOME CELLS MOVE OUT OVER THE PLAINS AND VALLEYS. WINDS WILL VARY IN DIRECTION BUT BE GENERALLY LIGHT. AFTERNOON HIGH TEMPERATURES WILL RANGE FROM THE UPPER 80S TO MID 90S WITH MON AND TUE LIKELY THE WARMEST. OVERNIGHT LOWS WILL BE IN THE LOW 50S TO LOW 60S THROUGH THE PERIOD. && .AVIATION... UPDATED 1740Z. VFR CONDITIONS WILL GENERALLY PREVAIL AT ALL TAF SITES THROUGH THE PERIOD. THE ONLY EXCEPTION WILL BE THE CHANCE FOR AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON THROUGH THIS EVENING OVER CENTRAL AND SOUTHWEST MONTANA. ANY THUNDERSTORM ACTIVITY SHOULD BE SHORT LIVED AND FAIRLY WIDELY SCATTERED. EXPECT MOSTLY DRY CONDITIONS AFTER 07Z SATURDAY...BUT MORE STORMS ARE POSSIBLE ONCE AGAIN DURING THE AFTERNOON HOURS ON SATURDAY. BRUSDA && .FIRE WEATHER... HIGH PRESSURE RIDGING RETURNS IN EARNEST THIS WEEKEND...BEGINNING AN EXTENDED PERIOD OF THE WARMEST/DRIEST CONDITIONS OF THE SEASON SO FAR. FIRE DANGER WILL GRADUALLY INCREASE AS ALL FUEL TYPES CONTINUE TO DRY OUT WITH FINE FUELS QUICKLY APPROACHING OR REACHING CURED STATUS OVER THE NEXT FEW DAYS. EXPECT MINIMUM HUMIDITIES TO DROP INTO THE UPPER TEENS TO LOW 20S PERCENT RANGE ON SAT WITH MID- UPPER TEENS BECOMING MORE WIDESPREAD ON SUN. HOWEVER...WITH LIGHT WINDS IN THE FORECAST...FIRE WEATHER HEADLINES ARE NOT ANTICIPATED AT THIS TIME. MONSOONAL MOISTURE ALSO INCREASES OVER THE REGION BRINGING BROADER COVERAGE OF THUNDERSTORMS FROM SAT INTO EARLY NEXT WEEK. FORECAST MODELS INDICATE THAT THE STORMS WILL BE A MIX OF DRY/WET TYPES...RESULTING IN AN INCREASED THREAT OF LIGHTNING STARTS AND HOLDOVERS. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 55 88 59 91 / 10 20 20 20 CTB 50 85 54 89 / 10 10 10 10 HLN 58 91 60 93 / 20 20 20 20 BZN 51 89 51 91 / 20 20 20 20 WEY 40 82 41 85 / 20 30 20 20 DLN 51 88 53 91 / 20 20 20 20 HVR 56 90 59 93 / 10 10 20 20 LWT 55 84 57 87 / 10 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...GUSTAFSON AVIATION...BRUSDA WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 6, 3:44 AM MDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 344 AM MDT FRI JUL 6 2012 MTZ008>015-044>055-070945- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 344 AM MDT FRI JUL 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.